Alert archive / Alaska / Blizzard Watches in 2007

Blizzard Watch 10, NWS Anchorage, AK

March 12, 2007

NWS Anchorage, AK issued this blizzard watch at Mar 12, 2007, 10:55 AM AKDT. It took effect at Mar 13, 2007, 12:00 PM AKDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 12, 2007, 10:55 AM AKDT (18:55 UTC)
In effect from
Mar 13, 2007, 12:00 PM AKDT
Expired
Mar 13, 2007, 4:33 AM AKDT
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 122355
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
355 PM ADT MON MAR 12 2007


AKZ145-131330-
/X.NEW.PAFC.WC.Y.0019.070313T0500Z-070314T1800Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
355 PM ADT MON MAR 12 2007

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
ADT WEDNESDAY NORTH OF TALKEETNA...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM ADT
WEDNESDAY NORTH OF TALKEETNA. 

NORTH TO NORTHEAST WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS
COMBINED WITH TEMPERATURES BELOW ZERO WILL CREATE DANGEROUS WIND
CHILLS. WIND CHILL READINGS WILL DIP TO 30 TO 50 BELOW ZERO AFTER
SUNSET TONIGHT AND PERSIST THROUGH WEDNESDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$

AKZ135-131330-
/X.NEW.PAFC.BZ.A.0010.070313T2000Z-070314T0800Z/
SOUTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITY OF...CORDOVA
355 PM ADT MON MAR 12 2007

...BLIZZARD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING. 

SNOW WILL FALL THROUGH TUESDAY NIGHT. NORTHEAST WINDS WILL PICK UP
TUESDAY AFTERNOON TO 20 TO 30 MPH WITH GUSTS POSSIBLY EXCEEDING 45
MPH. THE COMBINATION OF THE STRONG WINDS AND FALLING SNOW MAY
REDUCE VISIBILITIES TO LESS THAN ONE QUARTER MILE AT TIMES IN
BLOWING SNOW.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK41 PAFC 131233
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
433 AM ADT TUE MAR 13 2007

AKZ135-131345-
/X.CAN.PAFC.BZ.A.0010.070313T2000Z-070314T0800Z/
SOUTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITY OF...CORDOVA
433 AM ADT TUE MAR 13 2007

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WATCH. 

BLIZZARD CONDITIONS ARE NO LONGER EXPECTED FOR THE CORDOVA
AREA...THUS THE WATCH HAS BEEN CANCELLED.

$$

AKZ131-131800-
/X.NEW.PAFC.BZ.W.0019.070313T1233Z-070313T1800Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
433 AM ADT TUE MAR 13 2007

...BLIZZARD WARNING IN EFFECT UNTIL 10 AM ADT THIS MORNING 
FOR THOMPSON PASS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 10 AM ADT THIS MORNING FOR
THOMPSON PASS.

SIGNIFICANT SNOWFALL COUPLED WITH NORTH WINDS 40 TO 50 MPH HAS LED
TO BLIZZARD CONDITIONS THROUGH THOMPSON PASS. THE SNOWFALL WILL
TAPER OFF LATE IN THE MORNING WITH BLIZZARD CONDITIONS SUBSIDING.
STRONG NORTH WINDS WILL CONTINUE THROUGH THE AFTERNOON FOR
THOMPSON PASS...HOWEVER...AND TRAVEL WILL REMAIN HAZARDOUS.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY AROUND THOMPSON PASS IS STRONGLY DISCOURAGED.

$$

AKZ145-131815-
/X.CON.PAFC.WC.Y.0019.000000T0000Z-070314T1800Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
433 AM ADT TUE MAR 13 2007

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM ADT
WEDNESDAY NORTH OF TALKEETNA...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM ADT
WEDNESDAY NORTH OF TALKEETNA.

NORTH TO NORTHEAST WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS
COMBINED WITH TEMPERATURES BELOW ZERO WILL ALLOW DANGEROUS WIND
CHILLS TO CONTINUE NORTH OF TALKEETNA. WIND CHILLS OF 30 TO 50
BELOW ZERO WILL PERSIST THROUGH WEDNESDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Mar 12, 8:05 AM AKDT, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 12, 8:05 AM AKDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
105 PM ADT MON MAR 12 2007

.DISCUSSION...

UPPER AIR...HIGHLY AMPLIFIED PATTERN WITH RIDGE IN THE BERING AND
TROUGH IN THE GULF WITH A (ESTIMATED 75 MPH) JET EXTENDING FROM
EASTERN RUSSIA SOUTHEASTWARD ACROSS THE EASTERN BERING AND SOUTHWEST
ALASKA. A DEEP CLOSED LOW OVER NORTHERN ALASKA IS DROPPING SOUTHWARD
ACROSS THE STATE BRINGING ANOTHER ROUND OF ARCTIC AIR WITH IT. THIS
LOW WILL DROP INTO THE GULF BY MID WEEK. THE BERING RIDGE BEGINS
TO RETROGRADE WESTWARD MID WEEK AND ALTHOUGH MODEL SOLUTIONS ARE
INCONSISTENT BEYOND THIS POINT...ALL SIGNS POINT TO A GRADUAL SHIFT
IN PATTERN BY NEXT WEEKEND WITH THE SUBTROPICAL JET MOVING NORTHWARD
AND DRIVING STORMS CLOSER TO THE ALEUTIANS. IN ANY CASE...LOOKS LIKE
THIS WILL BE THE LAST BIG ARCTIC PUSH FOR THE TIME BEING...AND
POSSIBLY FOR THE WINTER. PATTERN WILL BECOME LESS AMPLIFIED BY NEXT
WEEKEND ALLOWING FOR MODERATION OF TEMPS.

SURFACE...AT THE SURFACE THERE IS A FAIRLY DIFFUSE SURFACE LOW OVER
THE NORTHERN GULF WITH SCATTERED SHOWERS SPINNING AROUND IT. HIGH
PRESSURE IS PROVIDING CALM CONDITIONS ACROSS THE CENTRAL BERING.
THERE ARE STILL SOME GUSTY WINDS ALONG THE EASTERN BERING AND
AKPENN...BUT THESE WILL CONTINUE TO DIMINISH FROM WEST TO EAST
TONIGHT AS THE HIGH BUILDS SOUTH AND EAST A BIT. THE BEST COLD
ADVECTION HAS SHIFTED TO SOUTHWEST ALASKA AND THE NORTHERN AKPENN.
SATELLITE IMAGERY SHOWS CLOUD STREETS ON THE EAST SIDE OF THE AKPENN
SOUTH OF KODIAK ISLAND AS WELL AS FROM SOUTHERN COOK INLET THROUGH
THE BARREN ISLANDS. AS THE UPPER LOW DROPS TO SOUTHCENTRAL TONIGHT
COLDER AIR WILL BEGIN TO FILTER THROUGH THE ALASKA RANGE. COLD
ADVECTION ACROSS THE SOUTHERN MAINLAND WILL PEAK TUESDAY AND TUESDAY
NIGHT WITH -30 DEGREE 850 MB ISOTHERM DROPPING DOWN TO NEAR
ANCHORAGE. THE BEST UPPER SUPPORT WILL BE WEST OF THE UPPER
LOW...BASICALLY FROM ABOUT 150W AND WESTWARD. EXPECT MAX GALES
ALONG MUCH OF THE WESTERN GULF WITH STORM FORCE GUSTS THROUGH BAYS
AND PASSES. A WIND CHILL ADVISORY WILL BE ISSUED FOR THE SUSITNA
VALLEY AND STRONG WIND HEADLINES WILL BE INCLUDED FOR MOST ZONES.
AT THIS POINT IT DOES NOT LOOK LIKE HIGH WIND THRESHOLD WILL BE MET

ANYWHERE. HOWEVER...THE MAT VALLEY BEARS WATCHING. COLD AIR INITIALLY
COMES FROM THE NORTHWEST...BUT ON TUESDAY AND TUESDAY NIGHT WIND
SHIFTS TO NORTH TO NORTHEAST...A MORE FAVORABLE DIRECTION FRO HIGH
WINDS AS AIR PLUMMETS OFF THE TALKEETNA MOUNTAINS AND CHANNELS
THROUGH TAHNETA PASS FROM THE COPPER BASIN TO THE MAT VALLEY. THE
SURFACE PRESSURE GRADIENT BETWEEN GLENNALLEN AND PALMER DOES NOT LOOK
LIKE IT GETS VERY TIGHT AND UPPER SUPPORT IS QUESTIONABLE...SO 60 TO
65 MPH SHOULD SUFFICE FOR NOW. THE OTHER AREA OF CONCERN IS SOUTHEAST
PRINCE WILLIAM SOUND (CORDOVA). THE MODELS DEPICT A WEAK SHORTWAVE
AHEAD OF THE UPPER LOW DIGGING AS IT MOVES INTO PRINCE WILLIAM SOUND
TONIGHT INTO TUESDAY. WITH LOW LEVEL MOISTURE ROTATING INTO THAT AREA
THIS MAY RESULT IN SIGNIFICANT SNOWFALL. ADD TO THAT COLD ADVECTION
WINDS BEGINNING TUESDAY AFTERNOON AND THERE IS THE POTENTIAL FOR
BLIZZARD CONDITIONS. THEREFORE...WILL ISSUE A BLIZZARD WATCH FOR
TUESDAY AFTERNOON THROUGH TUESDAY EVENING. COLD ADVECTION WILL EASE
OFF WEDNESDAY BUT A TIGHT PRESSURE GRADIENT WILL MAINTAIN STRONG
WINDS THROUGH WEDNESDAY NIGHT WITH IMPROVING CONDITIONS THURSDAY
AND FRIDAY.

MODEL DISCUSSION...MODELS ALL SHOW SAME BASIC SOLUTION...BUT THE KEY
TO THE FORECAST IS IN THE DETAILS. THE LOCATION AND ORIENTATION OF
THE UPPER LOW AS IT DROPS ACROSS SOUTHCENTRAL IS DEPICTED A LITTLE
DIFFERENTLY BY EACH MODEL. THE GFS IS THE FARTHEST EAST...THE NAM IS
THE FARTHEST WEST...AND THE UKMET AND ECMWF ARE SOMEWHERE IN BETWEEN.
THE POSITION OF THIS LOW AND THE TROUGH AXIS WILL DETERMINE WHETHER
STRONG WINDS ALOFT MAKE IT INTO THE MAT VALLEY...ANCHORAGE...WESTERN
KENAI. IF NOT...NORTHERLIES WILL BECOME PRETTY SHALLOW WHILE ALOFT
WINDS WILL VEER TO THE EAST...THIS USUALLY KEEPS THE STRONGEST WINDS
RIGHT ALONG THE INLET. WILL TAKE THE MIDDLE GROUND FOR NOW AND LOOK
TO THE NEXT MODEL RUN TO FINE TUNE THE FORECAST.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALES...120 121 129 130 132 138 150 176.
         HEAVY FREEZING SPRAY...120 121 125 129 130 132 138 141
                                150 155 165.
FIRE WEATHER...NONE.

SEB MAR 07

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 4:40 PM AKDTGale WarningAFC18 hr
Mar 11, 5:40 PM AKDTGale WarningAFC17 hr
Mar 11, 11:00 PM AKDTGale WarningAFC60 hr
Mar 11, 11:00 PM AKDTHeavy Freezing Spray WarningAFC4 days
Mar 12, 2:45 AM AKDTSmall Craft AdvisoryAFC8 hr
Mar 12, 10:55 AM AKDTWind Chill AdvisoryAFC4 days
Mar 12, 11:00 AM AKDTBrisk Wind AdvisoryAFC4 days
Mar 12, 11:00 AM AKDTSmall Craft AdvisoryAFC60 hr
Mar 12, 11:00 AM AKDTSmall Craft AdvisoryAFC5 days
Mar 12, 11:00 AM AKDTStorm WarningAFC36 hr

Nearby

Blizzard Watches in Alaska, 2007Every blizzard watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.